Alert archive / Missouri / Areal Flood Warnings in 2021

Areal Flood Warning 46, NWS Springfield, MO

May 4, 2021Howell County, Oregon County, Ozark County, Missouri

NWS Springfield, MO issued this areal flood warning at May 4, 2021, 2:43 AM CDT for Howell County, Oregon County, Ozark County, Missouri. It was in force for 11 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2021, 2:43 AM CDT (07:43 UTC)
Expired
May 4, 2021, 1:48 PM CDT
In force
11 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Howell County, MO, Oregon County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 158 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 5:15 AM CDTFLOOD1 Wsw Moody, MOSTATE HIGHWAY 142 IS CLOSED DUE TO FLOODING AT BENNETTS RIVER.
May 4, 5:26 AM CDTFLOOD3 E Lanton, MOSTATE HIGHWAY 142 IS CLOSED DUE TO FLOODING AT MYATT CREEK.
May 4, 6:45 AM CDTFLOOD3 Sw Pottersville, MOSTATE HIGHWAY K IS CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1558 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

941 
WGUS43 KSGF 040743
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
243 AM CDT Tue May 4 2021

MOC091-149-153-041945-
/O.NEW.KSGF.FA.W.0046.210504T0743Z-210504T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howell MO-Oregon MO-Ozark MO-
243 AM CDT Tue May 4 2021

The National Weather Service in Springfield has issued a

* Flood Warning for...
  Howell County in south central Missouri...
  Oregon County in south central Missouri...
  Eastern Ozark County in southwestern Missouri...

* Until 245 PM CDT Tuesday.

* At 243 AM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain due to thunderstorms. Flooding is ongoing or expected 
  to begin shortly in the warned area. Between 1 and 2 inches of 
  rain have fallen.

* Some locations that will experience flooding include...
  West Plains, Mountain View, Thayer, Willow Springs, Alton, 
  Bakersfield, Pomona and South Fork.

This includes the following low water crossings...
  Route JJ at The Spring River just south of Highway 160, Route U, 6 
  miles east of Willow Springs, Highway 142 at Myatt Creek 4 miles 
  east of Lanton, Highway 142 at The Spring River west of Lanton, 
  Route Y, 4 miles northwest of Mountain View, Route A just west of 
  Couch and Highway 99 at Middle Fork south of Thomasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3650 9224 3679 9223 3679 9209 3705 9209
      3705 9166 3689 9166 3688 9123 3683 9122
      3682 9112 3650 9113

$$

MB
1 follow-up statement
822 
WGUS83 KSGF 041848
FLSSGF

Flood Statement
National Weather Service Springfield MO
148 PM CDT Tue May 4 2021

MOC091-149-153-041858-
/O.CAN.KSGF.FA.W.0046.000000T0000Z-210504T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howell MO-Oregon MO-Ozark MO-
148 PM CDT Tue May 4 2021

...FLOOD WARNING FOR HOWELL, OREGON AND EASTERN OZARK COUNTIES HAS 
BEEN REPLACED WITH A FLOOD ADVISORY...

LAT...LON 3650 9224 3679 9223 3679 9209 3705 9209
      3705 9166 3689 9166 3688 9123 3683 9122
      3682 9112 3650 9113

$$

KP

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this areal flood warning went out at May 3, 11:58 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 3, 11:58 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1158 PM CDT Mon May 3 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 225 PM CDT Mon May 3 2021

At 220 pm sfc front extends from Jeff City-Springfield-Grove OK
and continues to move southeast. Seeing a subtle upper wave
moving through the region now with some isolated weak updrafts
developing along and east of the front. 19z KSGF sounding shows a
weak cap based at 700mb, a little stronger than the HRRR guidance
indicates, but not by much. Will monitor the region for some
possible convection/storms over the next of hours over far
southern MO. Strong to severe weather is possible given 2500-3000
j/kg cape over the region this afternoon, but weak forcing should
keep the coverage isolated. Large hail/isolated wind gusts would
be the primary hazards/risks.

Next round of storms will move up from OK/northwest AR late this
evening as a stronger upper level wave approaches. Looking for
storms to grow upscale over eastern Oklahoma early this evening,
then shift northeast, organizing into complex with bowing segments
along the leading edge. 0-3km and 0-6km shear vectors favor
damaging wind potential along any nw-se oriented bowing segments
as they move into southern Missouri toward 9pm-midnight. Looks
like best chances for severe storms will be close to the MO/AR
border along/south of Hwy 60. Wind damage/brief tornado would be
the main risks with this second round.

Will need to watch rainfall rates/potential flooding with this
nighttime convection. Overall this system will move through fairly
quickly. Could see a quick one-two inches of rain in some areas
and will need to possible flash flooding.

Tuesday will be cooler with rain wrapping around the sfc low as it
moves northeast through Arkansas and southern Missouri.

.LONG TERM...(Tuesday Night through Monday)
Issued at 225 PM CDT Mon May 3 2021

Will see much cooler weather through midweek as the upper pattern
briefly evolves into a higher amplitude pattern and an upper
trough moves through the region. The upper pattern flattens out
and becomes more active late in the week with good chances for
showers/thunderstorms by Friday night and Saturday. Will need to
watch for some potential for stronger storms over the weekend as
low pressure tracks just north of the region and warmer/more
unstable air moves north ahead the system.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1155 PM CDT Mon May 3 2021

For the 06z TAFS, convection was increasing in coverage at the TAF
sites. Will see thunderstorm potential for the first several hours
and then transition to mainly showers thereafter. Ceilings should
lower into MVFR and potentially IFR late tonight into Tuesday with
showers continuing through around mid day to early afternoon.
Clearing should take place late in the afternoon or early evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Lindenberg
Hazardous weather outlook, May 3, 7:51 PM CDT, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
751 PM CDT Mon May 3 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
751 PM CDT Mon May 3 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

A thunderstorm complex will begin to push into southern Missouri
late this evening through the overnight hours.

Thunderstorms will be moving northeast out of Oklahoma and
Arkansas with the strongest storms generally affecting locations
along and south of the interstate 44 corridor. Large hail to the
size of golf balls, damaging winds in excess of 70 mph and
tornadoes will be possible with this activity.

There is a localized risk for excessive rainfall and flooding
tonight across southern Missouri.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and non-severe thunderstorms will linger into Tuesday,
especially east of Highway 65.

Additional chances for showers and thunderstorms will occur from
Thursday into the weekend. We will monitor for the potential for
stronger storms for Saturday.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later this evening and overnight
for areas in southern Missouri along and south of the interstate
44 corridor.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, May 4, 12:27 AM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Springfield MO
1227 AM CDT Tue May 4 2021

MOZ097-105-040600-
Ozark MO-Howell MO-
1227 AM CDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OZARK AND
SOUTHWESTERN HOWELL COUNTIES UNTIL 100 AM CDT...

At 1227 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Bakersfield, or 18 miles west of West Plains, moving
northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Norfork Lake...                   Bakersfield...
Siloam Springs...                 Moody...
Tecumseh...                       Pottersville...
Caulfield...                      Udall...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central and southwestern Missouri.

LAT...LON 3650 9238 3673 9223 3684 9201 3650 9194
TIME...MOT...LOC 0527Z 229DEG 13KT 3666 9218

Burchfield
Special weather statement, May 4, 1:02 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Springfield MO
102 AM CDT Tue May 4 2021

MOZ097-040630-
Howell MO-
102 AM CDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR HOWELL COUNTY UNTIL 130 AM CDT...

At 102 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of West Plains, moving northeast at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
West Plains...                    South Fork...
Brandsville...                    Peace Valley...
Lanton...                         White Church...
Moody...                          Pottersville...
Caulfield...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Missouri.

LAT...LON 3650 9212 3671 9211 3697 9166 3679 9166
      3679 9168 3650 9167
TIME...MOT...LOC 0602Z 240DEG 40KT 3664 9190

Burchfield

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 12:14 AM CDTFlash Flood WarningSGFOzark6 hr
May 4, 12:27 AM CDTSpecial Weather StatementSGFOzark33 min
May 4, 1:02 AM CDTSpecial Weather StatementSGFHowell28 min
May 4, 1:19 AM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon41 min
May 4, 8:27 AM CDTAreal Flood AdvisorySGFBarry, Lawrence, McDonald, Newton, Stone10 hr
May 4, 1:48 PM CDTAreal Flood AdvisorySGFHowell, Oregon, Ozark4 hr

Nearby

Areal Flood Warnings in Missouri, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.